Kansas, 2012

Hail in Kansas, May 23, 2012

May 23, 2012 · NWS DDC · 1 event in 1 county or zone

A thunderstorm with near severe hail occurred along a cold front in Hamilton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm with near severe hail occurred along a cold front in Hamilton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 4:20 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, May 23, 4:20 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED MAY 23 2012

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 142 PM CDT WED MAY 23 2012

NAM, RAP, AND HRRR WERE IN DECENT AGREEMENT WITH COLD FRONT
EXTENDING FROM NORTH CENTRAL KANSAS INTO EXTREME SOUTHWEST KANSAS
LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS FRONT WILL BE
LOCATED UNDER +14C TO +16C 700MB TEMPERATURES. IN ADDITION THE
BETTER LOW LEVEL MOISTURE IS STILL FORECAST TO BE LOCATED ACROSS
CENTRAL KANSAS AND FROM NORTHWEST KANSAS INTO SOUTH CENTRAL
NEBRASKA. BASED ON MODEL SOUNDINGS THE WARM MID LEVEL TEMPERATURES
LATE TODAY/EARLY TONIGHT APPEARS TO SERVE AS A CAP ACROSS MOST OF
SOUTHWEST KANSAS. THE POSSIBLE EXCEPTION WILL BE NEAR AND NORTH OF
INTERSTATE 70 IN NORTH CENTRAL KANSAS WERE BETTER LOW LEVEL
FRONTOGENESIS AND MOISTURE WILL BE PRESENT. IN ADDITION THIS WILL
BE NEAR THE NORTHERN EDGE OF THE WARM MID LEVEL TEMPERATURES. THE
NAM EVEN SUGGESTS SOME COOLING OCCURRING IN THE MID LEVEL AFTER
21Z ALONG AND NORTH OF INTERSTATE 70. GIVEN THE COOLER MID LEVEL
TEMPERATURES, BETTER LOW LEVEL MOISTURE/FRONTOGENESIS NEAR THE
SURFACE BOUNDARY, AND CAPES EARLY TONIGHT GREATER THAN 1000 J/KG
WILL GO AHEAD AND KEEP A MENTION OF THUNDERSTORMS NEAR THE SURFACE
BOUNDARY. ALSO BASED ON 0-6KM SHEAR FORECAST TO BE AROUND 50
KNOTS ALONG WITH 1000-2000 J/KG THERE WILL BE A CHANCE FOR ANY
STORM THAT DOES DEVELOP TO BECOME SEVERE. MAIN HAZARD STILL
APPEARS TO BE HAIL UP TO HALF DOLLAR SIZE AND WINDS UP TO 60 MPH.

FURTHER WEST...THE CONVECTION DEVELOPING ACROSS NORTHEAST COLORADO IS
EXPECTED TO SPREAD EAST EARLY TONIGHT BUT STAY NORTH OF THE
INTERSTATE 70 DURING THE OVERNIGHT HOURS. THE COLD POOL THAT IS
FORECAST TO DEVELOP WITH THESE STORMS OVERNIGHT SHOULD PUSH THE
COLD FRONT SOUTH ACROSS ALL OF SOUTHWEST KANSAS AFTER MIDNIGHT. BY
EARLY THURSDAY MORNING THIS COLD FRONT IS EXPECTED TO BE LOCATED
ACROSS CENTRAL KANSAS AND NORTHERN OKLAHOMA. BOUNDARY LAYER WINDS
BEHIND THIS FRONT ARE FORECAST TO RANGE FROM 30 TO 35 KNOTS AND
GIVEN THE TIGHT PRESSURE GRADIENT BEHIND THIS FRONT THE SURFACE WINDS
MAY APPROACH ADVISORY CRITERIA FOR A FEW HOURS FOLLOWING THE
FRONTAL PASSAGE LATE TONIGHT. AT THIS TIME HAVE DECIDED TO KEEP
SUSTAINED WINDS JUST BELOW ADVISORY CRITERIA FOR A FEW HOURS
BEHIND THIS FRONT. IN ADDITION TO THE WINDS SOME LOW LEVEL
MOISTURE WILL RETURN TO NORTH CENTRAL AND SOUTHWEST KANSAS. THE
WRF AND NMM EVEN SUGGESTS SOME LIGHT PRECIPITATION WILL BE
POSSIBLE AS THE LOWER LEVELS SATURATES. AT THIS TIME GIVEN THE ISENTROPIC
DOWNGLIDE PRESENT AND DEPTH OF THE MOIST LAYER LESS THAN 3000 FEET
AM TRENDING AWAY FROM INSERTING PRECIPITATION CHANCES AFTER
MIDNIGHT.

ON THURSDAY THE GUSTY NORTHWEST WINDS WILL GRADUALLY SUBSIDE BY
MID MORNING AS THE COLD FRONT CONTINUES TO MOVE SOUTHEAST ACROSS
EASTERN KANSAS AND OKLAHOMA. IN SOUTHEAST COLORADO THIS FRONT IS
EXPECTED TO BECOME NEARLY STATIONARY DURING THE DAY WITH SOME
ISENTROPIC LIFT/WARM AIR ADVECTION DEVELOPING NORTH OF THIS
BOUNDARY BY LATE DAY. THIS MAY BRING AN INCREASE IN MID LEVEL CLOUD
COVER LATE DAY TO PORTIONS OF SOUTHWEST KANSAS BASED ON I310 AND
I315 ISENTROPIC SURFACES AND 12Z BUFR SOUNDINGS. GIVEN SOME
INCREASING CLOUDS LATE DAY AND 850MB TEMPERATURES AT 00Z FRIDAY
WILL TREND TOWARDS THE COOLER GUIDANCE IN FAR SOUTHWEST KANSAS
NEAR THE OKLAHOMA BORDER WHILE FURTHER NORTH HAVE KEPT HIGHS
CLOSER TO THE WARMER 850MB MIX DOWN TEMPERATURES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED MAY 23 2012

THURSDAY NIGHT:

NOT THAT IMPRESSED FOR PROSPECTS OF CONVECTION THURSDAY EVENING. SOME
ISENTROPIC LIFT IS EXPECTED ALONG THE 700 HPA BAROCLINIC BOUNDARY ACROSS
CENTRAL KANSAS. FORECAST SOUNDINGS FROM THE ECMWF/GFS SHOW THAT THERE
MAY BE SOME MID LEVEL CLOUDS, HOWEVER, THE OVERALL PROFILE IS FAIRLY
DRY AND CAPPED. WENT AHEAD AND THREW IN SOME SILENT POPS ACROSS MY NORTHERN
COUNTIES BUT DISCOUNTED THE WETTER GFS SOLUTION WHICH CONTINUES TO SUFFER
FROM OVERALL POOR SYNOPTIC PERFORMANCE. THE 4 KM NAM & ARW/NMM CORES
AREN'T TOO CONVINCING EITHER.

FRIDAY:

THE WARM SECTOR WILL CONTINUE TO SPREAD NORTHWARD DOWNSTREAM OF A SLOWLY
PROPAGATING 500 HPA TROUGH FURTHER WEST. TEMPERATURES WARM TO 33 DEG
C @ 850 HPA AND 15 DEG C & 700 HPA WITH A WELL MIXED ATMOSPHERE. HAVE
WARMED TEMPERATURES TO THE MID TO UPPER 90S DEG F ACROSS THE CENTRAL
AND SOUTHERN ZONES AS A RESULT. THE ECMWF IS VERY WARM WITH 102 DEG
F FOR DODGE CITY FRIDAY. WILL CONTINUE TO THE TREND UPWARD BUT NOT YET
BITE ON THE EXTREME. THERE COULD BE SOME CONVECTION EAST OF THE DRYLINE
FRIDAY EVENING BUT WITH SUCH WARM TEMPERATURES AT 700 HPA, WILL NOT
GO HIGHER THAN SLIGHT GIVEN THE VERY STOUT EML. ECMWF SHOWS ABOUT 2500
J/KG OF SBCAPE AND 30 TO 40 KT OF SHEAR SO WILL HAVE TO WATCH OUT
FOR SEVERE IN LATER FORECASTS.

SATURDAY:

AMPLIFICATION OF THE WESTERN TROUGH IS EXPECTED SATURDAY. THE 12Z ECMWF
IS LESS AGGRESSIVE WITH CONVECTION FOR SATURDAY EVENING ACROSS THE WEST
THAN COMPARED TO THE 00Z RUN. THIS IS PROBABLY DUE TO THE CONTINUED
STRONG EML FORECAST BY THE MODEL. WILL NOT GO HIGHER THAN SLIGHT POPS
IN THE MEANTIME. NOT MUCH UPPER LEVEL SUPPORT AS THE MAIN 250 HPA JET
AXIS IS STILL PRETTY FAR WEST. WILL CONTINUE HOT TEMPERATURES IN THE
GRIDS WITH MID TO UPPER 90S DEG F EXPECTED ACROSS MUCH OF THE REGION.

SUNDAY AND BEYOND:

CONVECTIVE PROSPECTS ARE BETTER SUNDAY AS THE RIGHT ENTRANCE REGION
OF THE AFOREMENTIONED 250 HPA TRAVERSES ACROSS NW KANSAS. CAA ASSOCIATED
WITH THE TROUGH AND LOW TO MID LEVEL COLD POOLS WILL ALLOW FOR A WEAKENING
OF THE EML. THE BEST CHANCE FOR CONVECTION APPEARS TO BE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS ALONG AND EASTWARD MIXING DRYLINE. THE
THERMODYNAMIC AND KINEMATIC PROFILES ARE SUPPORTIVE OF SEVERE WEATHER.

UL FLOW FLATTENS MONDAY AND TUESDAY AS THE ASSOCIATED TROUGH MOVES ACROSS
THE CANADIAN PRAIRIES. THIS WILL ALLOW FOR MORE SEASONAL YET ABOVE NORMAL
TEMPERATURES ACROSS SW KANSAS. WILL HAVE TO WATCH THE MIDWEEK PERIOD
NEXT WEEK AS IT TRANSITIONS INTO MORE OF A MCS PATTERN. DEWPOINTS/MOISTURE
COULD BE AN ISSUE THOUGH. HAVE GONE WITH A CLEANED UP VERSION OF ALLBLEND
POPS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 620 PM CDT WED MAY 23 2012

A FRONTAL BOUNDARY WILL CONTINUE TO MOVE SLOWLY THROUGH THE TAF
SITES OVERNIGHT TONIGHT SHIFTING WINDS FROM A SOUTHERLY DIRECTION
TO THE NORTH NORTHEAST. GUSTY CONDITIONS WILL CONTINUE AHEAD AND
BEHIND THIS SYSTEM WITH VARIABLE WINDS ALONG THE COLD FRONT. VFR
CONDITIONS WILL PREVAIL WITH HIGH CLOUDS AOA100-200.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  83  62  97 /   0   0  10  10
GCK  53  82  60  96 /  10   0  10  10
EHA  56  85  59  96 /   0   0  10  10
LBL  54  85  62 100 /   0   0  10  10
HYS  55  80  59  86 /  30  10  10  20
P28  65  85  67  97 /   0   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ066-080-081-089-
090.

&&

SHORT TERM...BURGERT
LONG TERM...SUGDEN
AVIATION...HOVORKA 42
Hazardous weather outlook, May 23, 3:06 AM MST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
506 AM CDT WED MAY 23 2012

KSZ030-031-043>046-061>066-074>081-084>090-241015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
506 AM CDT WED MAY 23 2012 /406 AM MDT WED MAY 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH 10 PM NORTH
OF A LINE FROM LACROSSE TO RANSOM. CONFIDENCE IN INITIATION OF
THUNDERSTORMS IS NOT HIGH SINCE THE MID LEVELS OF THE ATMOSPHERE
ARE VERY WARM. IF THUNDERSTORMS DO FORM, THE PRIMARY HAZARDS WILL
BE HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE NORTH OF HIGHWAY 96 FRIDAY
AFTERNOON AND EVENING, AND SOME OF THESE COULD BE SEVERE.
THUNDERSTORMS ALSO ARE POSSIBLE PRIMARILY IN THE AFTERNOON AND
EVENING HOURS SATURDAY, SUNDAY AND TUESDAY. THE GREATEST CHANCE
FOR SEVERE THUNDERSTORMS OVER THE WEEKEND WILL BE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING PRIMARILY IN ELLIS, TREGO AND RUSH COUNTIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
May 23, 8:45 PM MST
Where
Hamilton County, 12.53 mi NNE of Coolidge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -101.920

The hail was mostly pea sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387370.